Diabetes - Low blood glucose levels

When you have diabetes, you may have low blood glucose (sugar) levels (hypoglycemia) or high blood glucose levels (hyperglycemia) from time to time.

What is low blood glucose?

Low blood glucose, or hypoglycemia, occurs when the amount of glucose in your blood has dropped below the normal range (typically less than 4mmol/L).

How can I prevent low blood glucose?

You can prevent low blood glucose by:

  • Checking and recording your blood glucose levels [PDF | 228 KB] regularly to determine patterns.
  • Take your diabetes medication or insulin at the same time each day.
  • Eat the usual amount of food at your regular meal and snack time.
  • Do extra monitoring of your blood glucose levels on days when you are active or sick.
  • Talk to your diabetes health care team to determine if you require food or an adjustment of insulin before physical activity.
  • Wear some form of diabetes identification (Medic Alert® bracelet or necklace) at all times to ensure that in the event of a medical emergency, those helping you will know right away that you have diabetes.
  • Always carry a fast-acting carbohydrate with you – glucose tablets, regular pop, or a 200 ml juice pack (preferably not orange juice as it works slower).

What can cause a low blood glucose level?

Low blood glucose may occur if you:

  • delay or miss eating a meal or snack;
  • eat less than normal;
  • increase your physical activity; or
  • take too much diabetes medication.

What are the signs and symptoms of having a low blood glucose level?

You may feel or others may notice that you are:

  • shaky, sweaty, light-headed;
  • irritable (a change in mood or behaviour);
  • weak, tired, sleepy;
  • hungry;
  • clammy;
  • pale; or
  • experiencing numbness around the lips.

Low blood glucose during the night may cause:

  • nightmares;
  • night sweating;
  • a dull headache in the morning;
  • restless sleep; or
  • vomiting.

If not treated, your symptoms may worsen and lead to:

  • dizziness;
  • loss of coordination, slurred speech;
  • confusion; or
  • coma, with or without seizures.

What should I do if I suspect I have low blood glucose?

Low blood glucose can happen quickly and it is important to treat it right away. If you are experiencing any of the signs of having low blood glucose, check your blood glucose level immediately. If your level is under 4.0 mmol/L, take some form of sugar to raise the blood glucose so it can return it to a normal level. You must eat or drink 15 grams of a fast-acting carbohydrate:

  • glucose tablets (read label)
  •  ¾ cup fruit juice (preferably not orange juice as it works slower)
  • ¾ cup regular pop (non diet)
  • Sugar in any form:
    • 3 tsp honey
    • 3 tsp syrup
    • 3 tsp sugar dissolved in water
  • Candy (lifesavers or 3 pieces of hard candy)

How do I treat low blood glucose?

If your blood glucose is under 4.0 mmol/L follow these steps:

  1. Eat or drink 15 grams of one of the above fast-acting carbohydrates. Glucose tablets are the preferred first choice. If this is not available, use one of the other suggested treatments.
  2. Wait 15 minutes.
  3. Check your blood glucose level again to make sure it is rising.
  4. If your blood glucose remains under 4.0 mmol/L after 15 minutes, repeat steps 1, 2 and 3.

If your blood glucose is too low, you may become confused and unable to manage your hypoglycemia on your own. It is important to inform your family and friends so they are aware of any sudden changes in your level of alertness and mood.

If your blood glucose is under 2.8 mmol/L or if you are confused, but conscious and able to eat or drink, someone should help you:

  1. Eat or drink 20 grams of one of the following fast-acting carbohydrates:
    glucose tablets (read label)
    1 cup fruit juice (preferably not orange juice as it works slower)

    1 cup regular pop (not diet)
  2. Wait 15 minutes.
  3. Check your blood glucose level again to make sure it is rising.
  4. If your blood glucose remains under 4.0 mmol/L after 15 minutes, repeat steps 1, 2 and 3.

If a pattern of lows continue for 2-3 days, notify your family physician / nurse practitioner or diabetes health care team.

What if I have a low blood glucose reaction close to a meal time?

If a low blood glucose reaction occurs close to mealtime, you should treat the low blood glucose as listed above, with 15 grams of fast-acting carbohydrates and then have your usual meal.

If a low blood glucose reaction occurs when meal time is more than 1 hour away, you will need to treat the low blood glucose as listed above, with 15 grams of fast-acting carbohydrates and then once blood glucose is above 4.0 mmol/L, have a snack that includes 1 serving of starch and 1 serving of protein

For example:     2 tablespoon of peanut butter and 7 soda crackers, or
                          1 piece of cheese (1oz) and 3 graham wafers.

If a pattern of lows continue for 2-3 days, notify your family physician / nurse practitioner or diabetes health care team.

What if I have a low blood glucose reaction close to bedtime?

If your blood glucose is low at bedtime, you should treat it with a fast-acting carbohydrate, plus a starch and a protein snack. You should check your blood glucose level again at 3:00 a.m.

If a pattern of lows continue for 2-3 days, notify your family physician / nurse practitioner or diabetes health care team.

If I have diabetes, what should my family member do if I have a severe hypoglycemia reaction?

A person living with diabetes, who has a severe hypoglycemia reaction, will need help to treat the low blood sugar. Severe hypoglycemia results in confusion, changes in level of alertness and can lead to unconsciousness or seizure. If the person is unconscious, unresponsive and/or having a seizure, then family members must call 9-1-1.

Glucagon is used to treat severe low blood sugar. It will rapidly raise blood glucose within 5-20 minutes. Your family member should follow the instructions provided by your diabetes health care team on how to give a glucagon injection. Instructions are also listed in the glucagon package insert.

If the person is:               Give this much glucagon:
Under 5 years of age        0.5 mg glucagon (½ kit)
Over 5 years of age          1 mg glucagon (1 kit)

  1. Glucagon should be given immediately after mixing.
  2. Place the person on their side after glucagon is given (they may feel nauseous or vomit).
  3. Wait 10 minutes.
  4. Check their blood glucose level to make sure it is rising.
  5. Contact your family physician or diabetes specialist  to let them know you have given your family member glucagon.

To prevent repeated hypoglycemia, once awake and alert, the person living with diabetes should have the usual meal or snack. If a meal is greater than 1 hour away, a snack (including a 15 gram carbohydrate and protein) should be consumed. 

 

Published date: 
March 15, 2016
Health PEI logo

General Inquiries

Health PEI
16 Garfield Street
PO Box 2000
Charlottetown, PE   C1A 7N8

Phone: 902-368-6130
Fax: 902-368-6136

healthpei@gov.pe.ca

Your Health Privacy

Media Inquiries
Phone: 902-368-6135

Health PEI Board of Directors

If you are experiencing a medical emergency, call 9-1-1 or go to the nearest emergency department.

If you are unsure what to do about a health issue or if you need health information, call 8-1-1.

811 logo